Nembutal overdose; Pentosol overdose; Sopental overdose; Repocal overdose; Barbiturate overdose - pentobarbital
Pentobarbital is a sedative. This is a medicine that makes you sleepy. Pentobarbital overdose occurs when a person intentionally or accidentally takes too much of the medicine.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call the local emergency number (such as 911), or the local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Pentobarbital is the generic name for the following medicines:
Symptoms of a pentobarbital overdose may include:
- Blurred or double vision, rapid side-to-side movement of eyes (nystagmus)
- Coma (decreased level of consciousness and lack of responsiveness)
- Drowsiness, tiredness, fainting
- Rash or blisters
- Shock (extremely low blood pressure)
- Slowed or absent breathing
- Stupor (decreased level of alertness)
- Slurred speech
- Weakness, uncoordinated movement, staggering gait (ataxia, seen commonly in children)
Seek immediate medical help. DO NOT make a person throw up unless told to do so by poison control or a health care professional.
Before Calling Emergency
Get the following information:
- The person's age, weight, and condition
- Name of product (as well as the ingredients and strength, if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the pill container with you to the hospital, if possible.
What to Expect at the Emergency Room
The health care provider will measure and monitor vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
- Computerized axial tomography (CT, or advanced imaging) scan
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through a vein (IV)
- Medicines to treat symptoms
People who have persistent symptoms after initial treatment may need to be admitted to the hospital for further care.
How well the person does depends on the amount of drug swallowed and how quickly treatment was received. With proper treatment, people can recover in 1 to 5 days.
People who are in a prolonged coma or who have respiratory complications, or those who develop shock may have permanent disability.
Aronson JK. Barbiturates. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:819-826.
Gussow L, Carlson A. Sedative hypnotics. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 159.
Last reviewed on: 1/1/2021
Reviewed by: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.